Fixed drug eruption in Bangladeshi population: confirmed by provocative test

Authors

  • Muhammad Hasibur Rahman MBBS, FCPS, MRCPS, FACP, FRCP

    Corresponding author
    1. Department of Dermatology & VD, Community Based Medical College, Mymensingh, Bangladesh
    • Correspondence

      Muhammad Hasibur Rahman, mbbs, fcps, mrcps, facp, frcp

      Department of Dermatology & VD

      Community Based Medical College Bangladesh

      Mymensingh-2200

      Bangladesh

      E-mail: dr_cosmoderma@yahoo.com

    Search for more papers by this author

Abstract

Background

Fixed drug eruption is designated as a typical allergic reaction occurring due to exposure to a medicine. This common dermatological condition is often being ignored for its causative agent as well as the patient's sufferings sometimes become unpredictable.

Aims

The objective of this large population study is to identify the causative agents responsible for fixed drug eruption.

Materials & Methods

The study is comprised of 120 suspected patients of fixed drug eruption. History, classic clinical features of well circumscribed erythema, edema, and violaceous pigmentation, and the recurrence of the eruptions on the same sites upon re-administering drug were used as diagnostic criteria. The drug(s) causing allergic reactions were confirmed by provocation tests.

Results

The incidence of drug eruption was found distributed in 0.62% amongst all dermatology outpatient attendees. The male to female ratio recorded was 7:2. The highest number of cases was observed within in the age group of 21–35 years. The provocation tests were positive in 92 among 120. The genitalia and lips/face were the most commonly affected site for fixed drug eruption.

Discussion

The drug sulphonamide (including co-trimoxazole) accounted for the highest number of cases of eruptions (28.33 %). The other drugs, in order of frequency, responsible for the cause of eruptions were identified as nonsteroidal anti-inflammatory drugs, tetracycline, metronidazole, herbal medicine, paracetamol, fluconazole, penicillin, Griseofulvin, and homeopathic medicine, etc.

Conclusion

Drug reactions are very frequently experienced by dermatologists in their day-to-day practice. The patients are often ignorant of the drugs consumed and often do not accept them as an etiologic factor. A detailed drug history as well as the complaints will be helpful before undertaking the provocation test.

Ancillary